Drug interactions between atorvastatin and metronidazole
Interactions between your drugs
metronidazole ↔ atorvastatin
Applies to:metronidazole and atorvastatin
Using metroNIDAZOLE together with atorvastatin may increase the risk of nerve damage, which is a potential side effect of both medications. Talk to your doctor if you have any questions or concerns. Your doctor may be able to prescribe alternatives that do not interact, or you may need a dose adjustment or more frequent monitoring to safely use both medications. Let your doctor know if you develop weakness, numbness, pain, burning, or tingling in your hands, feet, or limbs. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Drug and food interactions
Applies to: metronidazole
Consumer information for this interaction is not currently available.
CONTRAINDICATED: Use of alcohol or products containing alcohol during nitroimidazole therapy may result in a disulfiram-like reaction in some patients. There have been a few case reports involving metronidazole, although data overall are not convincing. The presumed mechanism is inhibition of aldehyde dehydrogenase (ALDH) by metronidazole in a manner similar to disulfiram. Following ingestion of alcohol, inhibition of ALDH results in increased concentrations of acetaldehyde, the accumulation of which can produce an unpleasant physiologic response referred to as the 'disulfiram reaction'. Symptoms include flushing, throbbing in head and neck, throbbing headache, respiratory difficulty, nausea, vomiting, sweating, thirst, chest pain, palpitation, dyspnea, hyperventilation, tachycardia, hypotension, syncope, weakness, vertigo, blurred vision, and confusion. Severe reactions may result in respiratory depression, cardiovascular collapse, arrhythmia, myocardial infarction, acute congestive heart failure, unconsciousness, convulsions, and death. However, some investigators have questioned the disulfiram-like properties of metronidazole. One study found neither elevations in blood acetaldehyde nor objective or subjective signs of a disulfiram-like reaction to ethanol in six subjects treated with metronidazole (200 mg three times a day for 5 days) compared to six subjects who received placebo.
MANAGEMENT: Because clear evidence is lacking concerning the safety of ethanol use during nitroimidazole therapy, patients should be apprised of the potential for interaction. Consumption of alcoholic beverages and products containing propylene glycol is specifically contraindicated during and for at least 3 days after completion of metronidazole and benznidazole therapy according to their product labeling.
Applies to: atorvastatin
Grapefruit juice can increase the blood levels of atorvastatin. This can increase the risk of side effects such as liver damage and a rare but serious condition called rhabdomyolysis that involves the breakdown of skeletal muscle tissue. In some cases, rhabdomyolysis can cause kidney damage and even death. You should limit your consumption of grapefruit juice to no more than 1 quart per day during treatment with atorvastatin. Let your doctor know immediately if you have unexplained muscle pain, tenderness, or weakness during treatment, especially if these symptoms are accompanied by fever or dark colored urine. You should also seek immediate medical attention if you develop fever, chills, joint pain or swelling, unusual bleeding or bruising, skin rash, itching, loss of appetite, fatigue, nausea, vomiting, dark colored urine, and/or yellowing of the skin or eyes, as these may be signs and symptoms of liver damage. It is important to tell your doctor about all other medications you use, including vitamins and herbs. Do not stop using any medications without first talking to your doctor.
Therapeutic duplication warnings
No therapeutic duplications were found for your selected drugs.
Drug Interaction Classification
|No information available.|
Do not stop taking any medications without consulting your healthcare provider.